Could it be RLS?

Hi,

For years now I have been experiencing chronic pain in my legs, with uncontrollable twitching and restlessness. I have been bounced pillar to post by my local PCT. I have seen orthopedics, neurology, vascular, and rheumatoid consultants.

I have been diagnosed with fibromyalgia, anxiety and depression.

I am finally getting somewhere, and listened to, by ranting at my GP. She suggested it could be RLS.

To summarize my symptoms:

* Severe pain in legs, especially ankles. Everyday

* Occasional pain in arms

* Uncontrollable twitching / jumping of legs

* Pain made worse by sitting still. Elevating my legs is a total no go

* Bad sleep. Often waking several times in the night to walk around. On average ~4 hours per night actually spent asleep

* Irritability and mood changes

Does this sound like RLS to anyone else? I have had it with the NHS and I am biting the bullet and paying to see a consultant privately as I don't feel I can continue much longer like this.

Drugs I take, if they make a difference:

Gabapentin (in an attempt to stop the pain)

Venlafaxine for anxiety

Mirtazapine for depression and to help with sleep

Yours desperately

Ben

12 Replies

oldestnewest
  • Sounds like RLS, unfortunately, so welcome to the clan. Suggest you get your doctor to aquaint herself with the medication available for RLS suffers - this site is a good beginning. However, if you are seeing a consultant then he/she should know all about RLS and it was only by seeing a consultant neurologist that I was diagnosed with RLS and put on medication that certainly helps - unfortunately there is no cure, just help. Good luck.

  • sounds like it is to me also, not sure the antidepressants are a good idea, most of them make rls worse, and antihistamines, i had Gabapentin, but i didnt help my rls, just the sciatica i have also,

    there a member on here that ive told about you Nightdancer, so she will be around to give you some advice, shes very good, so hope you find the help and support you need

  • Your drugs CERTAINLY DO MAKE A DIFFERENCE (capitals for emphasis not yelling :) ) Venlafaxine is an SSRI, known as Effexor in the US ( where I am). That is a class of antidepressants that can and most likely will make your RLS worse, and it does sound like RLS. SSRI"s and tricyclic anti-d's are on the "no no" list for people with any kind of movenment disorder.

    I take Mirtazapine myself, and experience no problem with them, and it is pretty high dose. gabapentin will only help if it is nerve pain, and/or sometimes it does help quell that "urge to move" feeling when you have to get up and walk at night. That is why we are called "Nightwalkers".. I am guessing you have not been offered the first line of treatment for RLS, which is the class of meds known as dopamine agonists. Those were the first eds approved for RLS- Ropinerole and Pramipexole, and a patch called Neupro. rlshelp.org -treatment page-see list of "drugs and foods to avoid". This doctor who has this web site is an expert and on many advisory boards. I highly syggest that you get as much knowledge as you can, and keep a diary, and write things down that you wnat to ask the new doc. :o)

  • Thanks all for your replies.

    Hopefully the consultant I am seeing soon, who has a special interest in RLS, will be able to help. I have seen so many consultants though I am starting to loose faith!

    I know that the anti-depressants I am on are not going to be helping the condition (this is through my own investigation I hasten to add and not information from my GP). Hopefully when I increase my dose of Mirtazapine and phase out the SNRI things will improve.

    The dopamine agonists were mentioned at a treatment and I hope to talk to the consultant about that.

    I seem to have pain throughout the day, not just the night. Is that common in RLS?

    I had brushed RLS to one side as a reason because I thought it only caused problems at night.

  • Hi, Steve T here. I totally understand the day pains. My RLS strikes at any time. Yesterday it came on at 3pm whilst I was driving. Thankfully I have an automatic and it was my left leg but boy was it jumping and every 30 seconds. I have a dull very warm ache with it and my legs feel like lead so if you are getting pains and the jumpiness, you probably do have RLS. I was awake at 3.30am this morning because the severe twitching came back and didn't really get back to sleep so sat here in the office feeling dead. I just know my RLS will kick in again early today because of being very tired. I am on Mirapexin (Pramipexole) and they generally work for me very well. I started off on half a 0.18mg tablet and now have to take 3 to get relief but the first time I started taking them it was like manner from heaven, I stopped twitching and slept like a baby! sadly as with all medicines, the body gets used to them and now they take 3 hours to start working so if i want to sleep at say 10.30pm I take them at 7 ish but that means I have to suffer from 6 ish onwards to the point I am convulsing right up into my upper torso before it starts to subside. I would suggest you ask your GP to try the low dose of this first and see if it has the same affect! It does have side effects which for me means feeling very tired and achy at the end of the day but thats all thankfully. Extreme shopping and gambling are some of the side affects but not had these urges! Hope this helps.

  • hi, i get pain with rls any time, not just night time, im taking mirapexin myself, works ok for me most of the time.

    Did you know theres a slow release type of mirapexin, i only take one at night, bit better as its just one pill, and i found i helps with the daytime rls much better than the other type, where your taking them throughout the day, not saying it would work for all of you, as we all react different to these meds

    Hope you get sorted out soon Bodster

  • Just thought I'd weigh in here with the fact that my husband was put on Effexor for only a short time and it was a complete nightmare to stop taking. He put me through hell after he decided that he would just stop cold turkey and I would recommend that you don't do that and you tail off it as slowly as possible.

  • Hi, its awfull when GPs look at you blank when you describe your symtoms,I have been perscribed anti depresants, pain killers but at last RLS has been recognised and my new GP knew about it.He perscribed ropinirole it realy works for me. I take one at tea time which allows me to watch TV sitting down instead of standing up.Three to go to bed.

    Hope you can get sorted the bodster. cumoneileen

  • Hi sure sounds familiar with a variety of symptoms. Take heart there is hope. I just started these new Neuropa patches and nite 5 they are working for me. Go see a neuroologist after all this is a neurological disease. The other doctors were like "duh". She checked my iron and B12 which were so loiw they were almost off the chart. Your nutrition is also a factor. I neer knew I was glucose snesitive until I stopped eating it and much pain disappeared. Good luck this is a great site for support. Hugs

  • The meaning for DUH in RLS Land is "deliberately uninformed humans". :) There sure are a lot of them!

  • Intresting. I have very low b12 but was just given b12 injections and told I had pernicious anemia.

    I also have very low vit. d.

    Neither of these seem to diet related however as I completed a food diary and saw a nutritionist.

    Thanks to everybody who has replied. cumoneileen, I thought it was only me that stood up to watch most tv :)

  • I watch a lot of sports and do so standing up 70% of the time. you are not alone. We all know what you are going thru and feeling, plus we have all mostly dealt with doctors who are DUH, as well as friends and family. In my family, we all have it, so I know mine is genetic as a primary cause. Me, both my sisters, both my nieces, both of my oldest niece's kids (5 and 8) all have RLS. So, at least I do not get the "eyeroll" when I want to talk about RLS to them.

You may also like...